Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 13 October 2012

Number of Non-Unique Minors (of Various Orders) and Elements in the Calculation of General Determinants

Patrick Marchisella1 & Gurudeo Anand Tularam1

Journal of Mathematics and Statistics, Volume 8, Issue 3, pp. 373–376 · doi.org/10.3844/jmssp.2012.373.376

7,432 accesses4,607 downloads0 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: Many distinct properties of determinants have been studied and are known, yet a considerable number of properties still need further examination. This study investigates the number of minors (of various orders) and elements of a matrix A contained in the expansion of the general determinant of A, irrespective of the independence, principality and distinctness of such minors and elements. Approach: A mathematical proof based approach is taken. Minors of all orders and elements in the calculations of general determinants of matrices of sizes 2×2, 3×3, 4×4 and 5×5 respectively, are considered. Results: Two general expressions involving factorial terms are found: the first being equivalent to the number of minors of various orders found in the analysis of the considered matrices (mentioned above) and the second being equivalent to the number of elements found in the same analysis. Proofs are then presented showing that the expressions hold in the general case of a matrix of size n×n. Conclusion: The results of this study present, with proof, expressions for the total number of minors (of various orders) and elements, respectively, in the general determinant of a matrix of size n×n, irrespective of the independence, principality and distinctness of such minors and elements. Scope for further theoretical study, with applications in applied mathematics and the physical and computer sciences is also indicated.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2012 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Marchisella, P. & Tularam, G. A. (2012). Number of Non-Unique Minors (of Various Orders) and Elements in the Calculation of General Determinants. Journal of Mathematics and Statistics, 8(3), 373–376. https://doi.org/10.3844/jmssp.2012.373.376

Licence
© Science Publications
Issue
Volume 8, Issue 3
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Number of Non-Unique Minors (of Various Orders) and Elements in the Calculation of General DeterminantsJournal of Mathematics and Statistics · Volume 8, Issue 3 · pp. 373–376 · © Science PublicationsDownload